Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
          
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Acute Infection
Nov 6, 2003

Dear Doctor Pierone:

First, may I say thank you and the other experts answering questions on this most helpful of websites. Even though my own experience with HIV has thankfully been not too stressful (knock wood), I know there are many others for whom this site relieves so much worry. Regardless of how anyone's individual progress, it remains important for all of us to continue to stay informed.

My question is thus: What are your current thoughts on starting treatment(and potentially stopping later) during primary infection? I started treatment 18 months ago before seroconverting. I had gone to the doctor for a severe throat infection that was not responding to penicillin. Because of my acute symptoms, the doctors decided to test for HIV. (My most recent test of approx. three mos. prior was negative.) I came back two weeks later for the results. The test they did came back negative but showed a VL of 7500K. That day I started treatment (started on Kaletra, Combivir and Ziagen), and my CD4 was 329/29, VL18400. Within a week of meds, my CD4 was 624/42, VL7400. My VL went undetectable just over 4 months on treatment, and has remained undetectable ever since. At the beginning of this year, I switched to a simpler regimen of Sustiva, Empivir and Tenofivir. My CD4 have averaged between 600 and 700 and 43 to 48. My latest help./sup. ratio was 2.18.

Given a number of readings I've done on holding off on starting treatment, are doctors in general still starting treatment in the acute phase, without waiting to see what a patient's set point will be? My doctor at the time of starting treatment didn't offer any options on starting or not and said that it was very rare to find an individual this early infected. Is it still relatively rare to find individuals during primary infection?

My biggest concern now is whether or not to continue treatment on HAART. There seem to be a number of pros and cons to this. On the one hand, I read much about future side effects and damage to one's system on continued treatment. On the other hand, I have not had any serious side effects from the meds and have fortunately been 100 adherent. I also wonder about whether I will revert to the persistent throat infections I had prior to aquiring HIV. I was having severe throat infections every 2 to 4 months before I started taking medication, so many in fact that my throat doctor suggested removing my toncils. I have had 0 throat infections since starting meds (again knock wood!) and my doctor says it looks as though my toncils have shrunk.

My current doctor feels I should stay on my regime. It isn't that I disagree with him, but I have found it difficult to locate information on whether or not to stop treatment having started in the acute phase. I recently read a British journal that stated that those who started in the primary phase to advised to stop only with an adjuvent vaccine. Are you aware of any trials that allow for this?

Also, what is the time frame here? Do I still have some time to consider stopping, (i.e. 24 months after starting?) or would I have needed to stop at 12 months, etc.? I realize that there is still debate in the area of STIs and that they are not without risks. Also, that upon stopping, an individual will very likely revert to the pre-treatment CD4 level. What information is there on what level an individual will stop at if they were started on treatment before seroconversion?

I realize too that they are very few black and white answers in this field, but I am trying to get as much information as possible regarding the current status and potentially future status of my treatment.

Thanks again for your insight.

Response from Dr. Pierone

Your situation is very unusual. It is not common to see someone that has actually been diagnosed with primary HIV infection and started on potent antiretrovirals right away before seroconversion. More typically people are diagnosed after seroconversion and started on treatment within 3 to 6 months of infection. This situation may be entirely different from yours.

There are studies of primary HIV infection that suggest early treatment (and perhaps a series of STIs) may favorably impact the course of HIV infection and lower the viral set point absent treatment. These studies are small, not randomized or controlled, but the results are very intriguing. More studies are being done to better characterize the impact of early treatment on HIV infection. In general, these small studies have shown that about a third of persons treated early (with or without STI or adjuvant vaccine) have a set point under 5000 copies. The follow up is only several years for these studies though.

You could continue present treatment since you are doing well and wait for more studies on your specific situation to be reported. It is not at all unreasonable to stop treatment and see what happens, see where your viral set point is. Then you can decide whether to restart treatment or stay off. If you are near an academic institution with expertise in HIV and STI studies (Mass General in Boston, for example) it might be worth a trip to see what they think about your situation. The main risk of stopping treatment is acute retroviral syndrome, reported in 2 to 10 percent range in STI studies. For a review of the STI debate at the Paris IAS meeting 7/03 see this link link.

In summary, there is no definitive answer to your question now; we simply don't yet have adequate studies to best advise you what to do at this point. Good luck and please provide an update as things evolve. Best luck.



Previous
Great news from Thailand
Next
Side effects

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement